Recently a couple of patients with Calcium Channel Blocker (CCB) overdose were transferred to Vanderbilt Children’s Hospital for higher level of care. Both of these patients had been hypotensive and placed on glucagon as the initial pressor.
I was impressed that the physicians had used glucagon and not catecholamines as a pressor. In healthy young people, hypotension causes the adrenals to kick out lots of catecholamines and these healthy young people have sensitive receptors. Catecholamines don’t help a lot in serious overdoses with hypotension.
In speaking to the referring physician, the reason glucagon had been used as the initial pressor was “Up to date” recommendations.
In regards to toxicology (and ONLY toxicology) “Up to date” is inconsistent regarding the scientific merit of the treatment recommendations. Many of the sections are now done by toxicologists, which wasn’t the case in the past. However, this is not a PEER reviewed resource.
Take the example of the CCB overdose and Up to date recommendation that the initial pressor is glucagon. It would be hard to argue that there is great science or any randomized controlled trials that compare any pressors in this overdose. And when there are no human trials (frequently the case in the overdose world) one looks at mechanism (there is good scientific argument as to why glucagon should work) and animal studies. Both of these resources would support the use of insulin/glucagon as the pressor of choice in CCB overdose.
Glucagon stimulates the same submembrane G protein that is stimulated when the beta receptor is stimulated. This subsequently increases cAMP and increases strength and rate of myocardial contraction. That is why glucagon is recommended as the initial treatment of choice in beta blocker overdose.
However, there are other factors in CCB OD. In times of stress, the heart uses carbohydrate rather than Free Fatty Acid as a source of Energy. The reason hyperinsulinemic euglycemia (HIE) or insulin/glucose works so well in CCB overdose is that the CCBs prevent pancreatic insulin release and therefore hyperglycemia frequently occurs as a result of this overdose. Insulin resistance also occurs. One doesn’t have to worry about hypoglycemia from hi-dose insulin in CCB overdose, which is not the case with other overdoses where insulin/glucose can cause profound hypoglycemia.
Another issue is the cost of glucagon. Glucagon is very expensive. It is reasonable as a first line therapy for hypotension in beta blocker overdose, but could be considered a second choice in CCB overdose. Related to this is the availability of glucagon. Many hospitals keep small amounts in stock as it is used infrequently. However, when used in beta blocker or CCB OD, large amounts are frequently needed.
“Up to date” recommends charcoal administration for asymptomatic CCB overdoses. It doesn’t make any recommendations regarding how to intubate the person 12 hours later when the sustained release preparation has induced coma and all one can see in the pharynx is black charcoal and bubbles.
Remember one can always call the Poison Center (1-800-222-1222) and talk to toxicologists about recommendations. It’s a lot quicker than trying to read a monograph (and you’ll get better and more current recommendations).
This question prepared by: Donna Seger, MD Medical Toxicologist
I am interested in any questions you would like answered in the “Question of the Week.” Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222